Tennessee, 2022

Damaging Winds in Tennessee, July 18, 2022

July 18, 2022 · NWS MRX · 3 events in 3 counties and zones

A line of storms tracked from west to east through East Tennessee during the afternoon. A few stronger storms embedded in this line produced some isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A line of storms tracked from west to east through East Tennessee during the afternoon. A few stronger storms embedded in this line produced some isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 18, 12:19 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 18, 12:19 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
119 PM EDT Mon Jul 18 2022

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

A few updates were made based on recent and expected trend. One
update is regarding the temperatures as values have risen fairly
quickly this morning, which did result in an upward shift in
values. Additionally, as mixing has continued, winds have gusted
to over 20 mph in some areas, following the 25-30 kts of 850mb
flow. The PoPs were also condensed to be generally between 18Z and
00Z as showers have been slow to form in our area so far. With
some of the recent high-res models, there have been more notable
indications of potential strong/severe storms during this
timeframe. This is largely due fairly present deep-layer shear and
varied indications of sufficient instability. However, the
thermodynamics still look to be an inhibiting factor as mid-level
lapse rates are forecast to be 5.5 C/km or less. With all of these
factors in mind, the recent upgrade from SPC to marginal risk in
western portions of the area has certainly focused the western
half of the area where the timing will be more favorable.

BW

&&

.AVIATION...
18Z TAF DISCUSSION.

Numerous showers and thunderstorms are ongoing to the west and
will continue to gradually move into the region through the rest
of the afternoon and evening hours. TYS is most likely to be the
last site with impacts from them at generally 20Z or later. Within
any of the storms, reductions to MVFR are possible, in addition to
briefly gusty winds. Winds will also continue to be fairly gusty
and from a southerly to southwesterly direction. This activity
should taper off later in the overnight hours with increasing
confidence in MVFR to possibly IFR ceilings and patchy fog by
early morning. The impacts are forecast to be most significant at
TRI. Into the day tomorrow, any low ceilings should gradually lift
to VFR with isolated to scattered showers and storms later in the
day.

BW

&&

.PREV DISCUSSION...
/ISSUED 322 AM EDT Mon Jul 18 2022/
SHORT TERM...(Today and tonight)...

Key Messages:

1. Numerous showers and thunderstorms, especially this
afternoon/evening. Heavy rainfall may lead to localized flooding in
some areas.

Discussion:

The upper trough with its axis to our west to start will shift east
during the period, as a weak cold front currently near the Ohio
River slowly sags southeast before stalling to our north. Convection
will spread across the area today as the upper trough edges east.
Models show plenty of moisture with PW values approaching or even
exceeding 2 inches in most areas. The tall skinny CAPE profiles,
high freezing levels, and abundant moisture all suggest heavy
rainfall/localized flooding will be a threat and this will be
mentioned in the HWO. Models also show some low level shear
available to help with storm organization, however the lack of steep
lapse rates and the limited DCAPE would argue against much of a
severe threat. Does appear to be enough of a threat to include a
mention of a few strong wind gusts in the HWO.

The showers/storms will wane overnight as deep layer drying builds
in, but there may be at least a few showers lingering through the
night with the upper trough sitting over us. Best chances for
thunder later during the night looks to be south. Patchy fog will
also be likely.

LONG TERM...(Tuesday through Sunday)...

Key Messages:

1. Chances for showers and storms will continue throughout the week
with the highest chances along a mid-week frontal passage.

2. General warming trend throughout the week, with the hottest
temperatures expected over the weekend.

Discussion:

By the daytime on Tuesday the shortwave will have begun moving east
of the mountains, but the atmosphere will remain fairly wet as the
near surface flow continues to draw up moisture from the Gulf. By
Wednesday a closed low will be traversing into the Great Lakes
Region and dragging a cold front with it into the Ohio/Tennessee
Valley's. With the front continuing to push closer and closer to our
area, the low level winds will continue to funnel in humid air, and
another day of diurnal thunderstorms can be expected on Wednesday.
Still some disagreement between the models, but at this time, most
of them are indicating that the front should move into the area
sometime on Thursday, bringing with it more widespread showers and
thunderstorms. At this time the best chances for storms will be in
northeast TN and southwest VA, which coincides with the stronger jet
dynamics with this system.

As the front pushes further into the southeast US the low will be
lifting out into New England, and latest models show that it may
begin to stall out just southeast of the Appalachians. If this
boundary hangs up further north, then we would likely see another
day of showers and thunderstorms on Friday, and if it remains south
of the area, we'd likely be fairly dry as the moisture in our area
gets blocked by storms to our south. Eventually this front will get
overtaken by a building ridge in the mid levels. Models haven't come
into consensus yet on where the center of the ridge will be, but
regardless it looks to be fairly hot this weekend. Expect high
temperatures to be about 5 degrees above average over the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  90  72  93  75 /  50  50  30  30  40
Knoxville McGhee Tyson Airport, TN  70  88  71  91  74 /  50  40  20  30  40
Oak Ridge, TN                       69  88  70  90  73 /  70  40  20  20  50
Tri Cities Airport, TN              67  85  67  89  70 /  70  30  20  20  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 18, 2:24 AM EST, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
324 AM EDT Mon Jul 18 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-190730-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
324 AM EDT Mon Jul 18 2022 /224 AM CDT Mon Jul 18 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Numerous showers and thunderstorms can be expected today into
early tonight before diminishing. Some of these storms will
produce torrential downpours, which may result in localized
flooding. In addition, a few storms may become strong to
marginally severe with damaging wind gusts the main severe threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will be possible on Wednesday ahead of a
incoming frontal boundary. A few of these storms could be strong
to severe with gusty winds, hail, and heavy rainfall being the
main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jul 18, 12:37 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
137 PM EDT Mon Jul 18 2022

TNZ012-013-035-181815-
Scott TN-Campbell TN-Morgan TN-
137 PM EDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of north central
Morgan, northwestern Campbell and central Scott Counties through 215
PM EDT...

At 136 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Huntsville, or 14 miles north of Wartburg, moving
northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Huntsville, Helenwood, Caryville, Winfield, Sunbright, Elk Valley,
Smokey Junction, Robbins, Rugby State Park and Ketchen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3659 8426 3641 8410 3614 8464 3633 8474
      3660 8432
TIME...MOT...LOC 1736Z 236DEG 31KT 3631 8458

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CED

The radar

The Knoxville radar (KMRX), 63 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
July 18, 1:45 PM EST
Where
Knox County, 1.38 mi N of Rocky Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.920, -84.030

Multiple trees and power lines were blown down near Karns and Bearden.

Thunderstorm Wind, Sullivan

When
July 18, 5:05 PM EST
Where
Sullivan County, 1.8 mi WNW of Bristol
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.590, -82.210

Several trees were blown down.

Thunderstorm Wind, Johnson

When
July 18, 5:40 PM EST
Where
Johnson County, 0.89 mi NE of Mountain City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.490, -81.790

A few trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047452, 1047453, 1047454.